Thunderstorm Wind, Union
- When
- May 1, 8:20 PM EST
- Where
- Union County, 7 mi NE of Maynardville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.317, -83.717
Three to four trees were downed along Hickory Valley Road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Three to four trees were downed along Hickory Valley Road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 1, 7:48 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 848 PM EDT THU MAY 1 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 848 PM EDT THU MAY 1 2003 OUTFLOW BOUNDARY AHEAD OF MCS INITIALLY FIRED A LINE OF VERY STRONG THUNDERSTORMS...BUT LINE APPEARS TO BE WEAKENING AT THIS TIME. STILL WE HAVE HAD MANY REPORTS OF ESTIMATED 50-60 MPH WINDS...WITH JUST ISOLATED HAIL. SURFACE DATA INDICATES STILL SOME MODERATE INSTABILITY EAST OF THE LINE OF STORMS...BUT AGAIN THE KMRX AND KHTX WSR-88DS SUGGEST THE THREAT OF SEVERE WINDS IS DIMINISHING. THE STORMS ARE EAST OF MARION ...SEQUATCHIE AND BLEDSOE COUNTIES SO WATCH IS EXPIRING JUST ABOUT ON SCHEDULE. WILL UPDATE ZONES TO REMOVE WATCH AND TWEAK WORDING AS NEEDED IN ADVANCE OF THE LINE OF STORMS. ALSO...MAY NEED A LATER UPDATE OF ZONES ONCE CONVECTION WEAKENS SOME MORE OR DISSIPATES. .MRX... NC...NONE. TN...NONE...(SEVERE THUNDERSTORM WATCH EXPIRING). VA...NONE. TG ********************************************************************* AFTERNOON FORECAST DISCUSSION 320 PM EDT THU MAY 1 2003 MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A LITTLE LESS IN THE APPS. STRONG LINE IN W TN AT THIS TIME EXPECTED TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH LIKELY POPS. ALSO CARRYING LIKELY TOMORROW BASED ON FRONT APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA. GUIDANCE TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES. DID GO LOWER AT TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA. FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF THE DAY. MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME. GFS DOES NOT HAVE THIS FEATURE...AND AM LEANING THAT WAY. EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR TO SLIGHTLY BELOW CLIMATOLOGY. CHA 60 82 57 78 / 60 60 40 10 TYS 60 80 56 74 / 70 70 40 10 TRI 54 76 53 70 / 70 70 50 20 OQT 60 80 57 75 / 70 70 40 10 SP ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1005 AM EDT THU MAY 1 2003 ONGOING WEAK CONVECTION MAINLY OVER THE CUMBERLAND PLATEAU ASSOCIATED WITH A WEAK VORT MAX MOVING NE THROUGH THAT AREA. EXPECT IT TO INCREASE COVERAGE OF PRECIPITATION OVER OUR NE CWA THIS AFTERNOON AND WILL UPDATE TO FURTHER INCREASE POPS THERE. ALSO STILL EXPECT APPS TO LIGHT UP AGAIN TODAY AS THEY DID YDAY...WITH ACTIVITY THEN MOVING INTO THE VALLEY AS OUTFLOW MOVES AWAY FROM THE MOUNTAINS. THETA-E AXIS APPEARS TO BE TAKING SHAPE UP THE VALLEY. STILL EXPECTING BEST DAY FOR CONVECTION TOMORROW AS FRONT MOVES INTO THE AREA. WILL HAVE MORE ON THAT IN AFTERNOON PACKAGE. SP ********************************************************************* EARLY MORNING FORECAST DISCUSSION 309 AM EDT THU MAY 1 2003 WATER VAPOR SHOWS A WEAK SHORT-WAVE MOVING SLOWLY ACROSS MID- TENNESSEE AND ALABAMA. THIS WAVE WILL MOVE ACROSS THE FORECAST AREA TODAY...BUT MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE TERRAIN. AIRMASS WILL ONCE AGAIN BE MODERATELY UNSTABLE AND EXPECT CONVECTION TO INTIALLY BREAK OUT ACROSS THE HIGHER ELEVATIONS THEN TRY AND SPREAD INTO THE VALLEY LATE TODAY AND EVENING. CHA SOUNDING SHOWS FAIRLY GOOD MID-LEVEL DRY AIR WHICH WILL ENHANCE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS. ALSO...HEIGHT WBZ REMAINS BETWEEN 9500-10000 FT. WILL INCLUDE ISOLATED SEVERE IN THE HWO THIS MORNING. FOR THURSDAY NIGHT...MODELS DIFFER IN CONVECTION POTENTIAL. MESO-ETA HINTS AT AN AREA OF THUNDERSTORMS MOVING ACROSS THE FORECAST AREA. WILL KEEP CHANCE POPS GOING AS FORECAST SOUNDING SHOWS AIRMASS REMAINING MODERATELY UNSTABLE. FOR FRIDAY AFTERNOON AND FRIDAY EVENING...A COLD FRONT WILL APPROACH AND MOVE ACROSS THE FORECAST AREA. FEEL MODELS ARE UNDER-FORECASTING THE POTENTIAL OF THUNDERSTORMS ALONG AND AHEAD OF FROPA. MODELS SHOW A 300 MB JET OF 70+ KNOTS PUNCHING INTO THE TENNESSEE/MISSISSIPPI VALLEY LATE FRIDAY PLACING AREA UNDER FAVORED LEFT FRONT QUADRANT. WILL CONTINUE LIKELY POPS FOR LATE FRIDAY. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE LATE FRIDAY AFTERNOON AND EVENING. WILL ALSO MENTION THIS POTENTIAL WITHIN THE HWO. FCSTID = 15 CHA 84 61 82 57 / 30 30 60 60 TYS 82 61 80 56 / 30 30 60 60 TRI 79 57 78 54 / 30 40 60 60 OQT 81 61 80 56 / 30 30 60 60 DH *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-021000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 401 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA. .DAY ONE... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING PRODUCING ANOTHER ROUND OF WIDELY SCATTERED TO SCATTERED THUNDERSTORMS. THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS. DUE TO THE EXPECTED INSTABILITY AND COLD AIR ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE. LARGE HAIL... DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL SWEEP ACROSS THE REGION LATE FRIDAY AFTERNOON AND EVENING PRODUCING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. ALSO...SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0454 PM BLOOMINGDALE TN 0.88 IN HAIL
05/01/03 SULLIVAN NICKEL SIZE HAIL IN
BLOOMINGDALE. REPORTED BY
STORM SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
740 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM SPRING CITY TN 0.75 IN HAIL
05/01/03 RHEA DIMES SIZE HAIL IN SPRING
CITY. REPORTED BY
SHERIFFS DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 2W OAK HILL TN WIND DAMAGE
05/01/03 ROANE 2 TREES REPORTED DOWN
ALONG HIGHWAY 304.
REPORTED BY SHERIFFS
DISPATCH.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
842 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM COUNTY WIDE TN 60 MPH TSTM GUST
05/01/03 HAMILTON WINDS ESTIMATED AT 50 TO
60 MILES PER HOUR.
RELAYED TO AND RECEIVED
FROM BRADLEY COUNTY EMA.
0815 PM COUNTY WIDE TN WIND DAMAGE
05/01/03 HAMILTON TREES REPORTED DOWN
COUNTY WIDE. RELAYED TO
AND RECEIVED FROM BRADLEY
COUNTY EMA.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT THU MAY 01 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM 4W PIKEVILLE TN WIND DAMAGE
05/01/03 BLEDSOE 1 TREE DOWN OFF HIGHWAY
30. REPORTED BY SHERIFFS
DISPATCH.
0720 PM 8NE PIKEVILLE TN WIND DAMAGE
05/01/03 BLEDSOE 1 TREE DOWN ACROSS SUMMER
CITY ROAD. REPORTED BY
SHERIFFS DISPATCH.The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356858.